Department of Health Services Issues Warning About Synthetic Cannabinoids
Thursday, April 5, 2018
The following is an announcement from the Department of Health Services.
Substance often called "fake weed" or "K2" can cause severe bleeding and possibly death
The Wisconsin Department of Health Services (DHS) is warning people about the dangers of synthetic cannabinoids, often called “fake weed”, “K2”, and “spice”. Severe bleeding has been reported in people who have used synthetic cannabinoids, including one confirmed case in Wisconsin, and two deaths in Illinois. These products are found across the U.S. in convenience stores, gas stations, drug paraphernalia shops, novelty stores, and online.
“These recent cases of severe bleeding are evidence of the risks associated with synthetic cannabinoids and the harm these products can cause,” said State Health Officer Karen McKeown. “We are working with state and local partners to make people aware of these dangers and identify potential cases in Wisconsin.”
Synthetic cannabinoids are not one drug. Hundreds of different synthetic cannabinoid chemicals are manufactured and sprayed on dried plant material or sold as liquids to be inhaled in addictive tobacco products like e-cigarettes or other vaping devices. New ones with unknown health risks are available each year. Synthetic cannabinoid products are unsafe, and the health effects from using them can be unpredictable, harmful, and even life threatening.
Call 911 or go to the emergency department right away if you or someone you know has a serious reaction to synthetic cannabinoids.